Can Eye Drops For Glaucoma Affect The Heart?
A variety of drugs are available to manage glaucoma disorder which are usually the patient’s first choice of treatment instead of surgery. All these drugs cause decrease in intraocular pressure and protect the function of optic nerve fibers. The key purpose of the eye drops is to increase the drain of the humor fluid or to decrease the discharge of eye’s fluid. A wide range of drugs exists for glaucomas, such as prostaglandin analogues, carbonic anhydrase inhibitors, beta-receptor antagonists, adrenergic agonists, and parasympathomimetics. Some drugs are available in combination to target different symptoms and has better therapeutic outcomes. All these eye drugs have hypotensive symptoms and cause an adverse effect on a human being.
Can Eye Drops For Glaucoma Affect The Heart?
It is well-known that some eye drops are capable of causing serious heart problems like congestive heart failure and arrhythmias. There are many death cases reported and experts strongly believe that there is a strong correlation co-exists between eye diseases medication and cardiovascular disease. The disease of the eyes and heart mutually share the same risk factors. Hyperglycemia and hypertension have strong bond with cardiovascular disease and likewise, they are also diligently related to glaucoma and retinopathy disorder.
Among the eye drops, the most potent drug is beta blockers which reduce intraocular pressure through a decrease in the production of aqueous humor. One of the major beta blocker side effects mechanism is they target the beta 1 and beta 2 receptors of heart muscles. As a consequence, there is an adverse reduction in heart rate. Improper heart contractility, bradycardia, and irregular pulse are some of the negative impact caused by beta-blocker. Patients sometimes consistently experience indications such as light headaches, hopelessness, nervousness, misperception, dysarthria, delusion, somnolence tendencies, and tiredness. Nipradilol and betaxolol are some of the examples of beta-blockers drugs cause serious adverse reactions and may cause heart failure.
In the western countries, timolol, levobunolol, and betaxolol are the topmost beta-blockers drugs. Patients treated with topical levobunolol have shown a decrease in heart rates i.e. 5 to 10 beats per min. This condition is known as bradycardia require immediate medical attention usually requires permanent pacing. In addition to bradycardia, patients showed decreased diastolic (5-10 mmHg) and systolic (4-20 mmHg) pressures. These opposing responses from the usage of beta antagonists may cause congestive heart failure, hypotension, syncope, heart block, cerebrovascular accident, bronchospasm, and respiratory failure deaths. Patients who received timolol also shown a significant decrease in lung function i.e. ~ 25% down within half an hour administration of the medicine.
A dose of one drop of 2.5–0.5% solution of Timolol Maleate to each eye has adverse effect on CNS, pulmonary, cardiovascular, and endocrine systems. During the initial production of ophthalmic timolol in the United States of America, approximately 450 individuals had serious cardiopulmonary problems. The symptoms include chest pain, shortness of breath, hand and leg pains; and 32 cases of deaths were reported in the first seven years of production of ophthalmic timolol.
Anticholinergic agents are generally used as a therapy for uveitis inflammation. Uveitic glaucoma is a common problem affecting 20% of the patients. It has an adverse effect on infants and children which can cause the cardiorespiratory collapse. Similarly, the most commonly used sympathomimetics in eyes disease include phenylephrine. epinephrine, and dipivefrin. All these drugs are associated with an increased occurrence of ventricular arrhythmias, hypertension, tachycardia (increased heartbeat 100 beats/min), and fibrillation. Hence, the use of drugs is not recommended for infants with low birth weight and elders with the cardiovascular and cerebrovascular disease.
Many studies say that cardiologist may not aware of the eye drugs consequences. If a cardiology patient with eye disease develops any disturbances in the heart immediate medical attention is required to avoid heart failure and death. Cardiologists must also advise their patients about the topical agents and their adverse effect on the heart. It is strictly not recommended for the older age patients.